Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 16, 2021Centre County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 16, 2021, 6:01 PM EDT for Centre County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:01 PM EDT (22:01 UTC)
Expired
Jul 16, 2021, 6:30 PM EDT
In force
29 min
Issued by
NWS State College, PA

County Centre County, PA

The radar

The State College radar (KCCX), 53 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS81 KCTP 162201
SPSCTP

Special Weather Statement
National Weather Service State College PA
601 PM EDT Fri Jul 16 2021
 
PAZ019-026-027-045-162230-
Southern Clinton PA-Huntingdon PA-Mifflin PA-Southern Centre PA-
601 PM EDT Fri Jul 16 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHERN CLINTON...
HUNTINGDON...MIFFLIN...AND SOUTHERN CENTRE COUNTIES UNTIL 630 PM
EDT...

At 601 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Glen Union to Lamar to Whipple Dam State
Park. Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lock Haven, Carroll, Woodward, Boalsburg, Pleasant Gap, Lamar,
Burnham, Zion, Mill Hall, Milroy, Avis, Dunnstown, Flemington, Centre
Hall, Castanea, Yeagertown, Millheim, Blanchard, Reedsville and
Aaronsburg.

LAT...LON 4120 7730 4118 7729 4118 7727 4108 7718
      4107 7714 4105 7714 4085 7736 4082 7735
      4064 7750 4065 7790 4098 7765 4106 7769
      4121 7732
TIME...MOT...LOC 2201Z 260DEG 21KT 4119 7765 4099 7756 4068 7785 

$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:11 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 16, 3:11 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
311 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A cold front over the eastern Great Lakes will drift very
slowly to the south tonight and through the upcoming weekend as
several weak waves of low pressure ride northeast along it. The
very warm and humid airmass across Pennsylvania ahead of the
front will help to create numerous showers and scattered
thunderstorms.

Locally heavy rain and isolated strong wind gusts are
likely this evening, and again during the same period Saturday.
Drier air should push south into the northern part of the
Commonwealth on Sunday, though scattered to numerous showers and
a few thunderstorms are likely across the Lower Susquehanna
Valley.

A slow moving upper trough is likely to linger over
the area into much of next week, bringing a reprieve from
excessive humidity and overall drier conditions.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Slow moving front focuses locally heavy afternoon and evening
downpours over the NW and NC mountains through this evening. FFG
values over northern tier counties less than one inch, but 2"+
this afternoon for NW Mountains. Training cells will be watched
closely this evening over the NW Mountains and points east.

Heavy rain threat shifts eastward to include much of the
northern half of central PA overnight, as stalled front slowly
bleeds southward and right entrance region of ULJ focuses
persistent showers and thunderstorms with locally heavy rainfall
there. Flash Flood Watch is in effect for a large portion of
north central PA tonight through Saturday evening with several
rounds of heavy rainfall likely to produce excessive runoff on
nearly saturated surface soil conditions.

Farther south and southeast, diurnal activity will wane after
sunset with a relatively quiet period of time from late tonight
into Saturday morning. Focus for heavy rains shifts southward by
Saturday afternoon as convection fires from the central
mountains eastward through the Middle to Lower Susq River
Valley, and future shifts (eve or mid) will address and
collaborate potential expansion of FLash Flood Watches to
include the Saturday period over the southern and especially
southeastern half of central PA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Rich moisture plume will stay draped across much of Central PA
Saturday, bringing max coverage and highest intensity of
convective rainfall, and raising potential flood concerns again
for areas that have been very wet lately. WPC coordinated MDT
Excessive Rainfall risk over the region for Saturday.

A cold front will slowly cross PA through the day Saturday,
bringing rounds of showers and storms across the entire area.
The airmass in front of the cold front will be hot and juicy
with PWs will approaching or slightly above 2". Best chance for
flash flooding over the Middle to Lower Susq River Valley comes
Sat afternoon and evening, and later shifts will be
collaborating with our eastern neighbors on further FFA
issuances. After an evening maximum in intensity and coverage,
front drops southeastward and south of the Mason Dixon line by
early Sunday. Showers linger into Sunday morning behind FROPA
but heavy rain threat should be over by then.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Persistent upper level troughing with a mean west-northwest flow
aloft will bring a series of cold fronts through central PA next
week. Timing of these fronts is uncertain with max POPs weighted
toward the afternoon and evening hours. Each front will be
accompanied by scattered showers and t-storms, but with much
lower PWATs (available deep moisture) we expect the probability
of heavy rainfall to remain low. CPC outlooks tilt the odds
toward below average rainfall beyond midweek. SPC has noted that
the overall speed of the flow aloft associated with the broad
upper troughing is fcst to remain rather weak. The weak flow
combined with lack of well-defined shortwave troughs and diffs
with frontal timing favors a low predictability for severe
weather. Lastly, we were keen to utilize a 50/50 weighting of
NBM with the consensus multi-model blend which trends daytime
temps closer to or just below seasonal averages through midweek.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Scattered SHRA and TSRA will develop across the northwest Fri
late morning and afternoon, and spread east/southeast through
the afternoon. Have added VCSH to everywhere except SE
airfields, but most widespread activity is expected in the NW.
Will wait to add VCTS or -TSRA when confidence in timing
increases. VFR will prevail everywhere by Friday afternoon, with
ceilings gradually lowering in the northern mountains
overnight.

Outlook...
Sat...Restrictions possible in SHRA/TSRA
Sun...Showers gradually sag southeast, reductions possible.
Mon-Tue...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM EDT this evening through Saturday
evening for PAZ004>006-010>012-037-041-042-045-046.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert/DeVoir
LONG TERM...Steinbugl
AVIATION...Gartner/Banghoff
Hazardous weather outlook, Jul 16, 4:55 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 PM EDT Fri Jul 16 2021

PAZ017>019-024>028-033>036-049-050-056>059-063>066-172100-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
455 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Isolated to scattered strong to severe thunderstorms with gusty
winds and hail are possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may occur in less than one hour where a few
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-045-046-051>053-172100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Montour-Northumberland-Columbia-
455 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may occur in less than one hour where a few
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jul 16, 5:02 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     CLEARFIELD              41.03N 78.44W
07/16/2021                   CLEARFIELD         PA   FIRE DEPT/RESCUE

            LARGE LIMBS DOWN ON ROAD NEAR INTERSECTION
            OF NICHOLS STREET AND WILLIAMS STREET.

&&
Local storm report, Jul 16, 5:24 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      2 NE WEST MILTON        41.04N 76.78W
07/16/2021                   NORTHUMBERLAND     PA   TRAINED SPOTTER

            SEVERAL INCHES OF WATER FLOWING ACROSS ROAD
            AT LIMESTONEVILLE RD AND CHURCH RD.

&&

MRC
Special weather statement, Jul 16, 5:25 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
525 PM EDT Fri Jul 16 2021

PAZ058-162145-
Schuylkill PA-
525 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
545 PM EDT...

At 525 PM EDT, Doppler radar indicated a strong thunderstorm over
Snyders, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Snyders.

LAT...LON 4070 7581 4069 7584 4068 7589 4072 7592
      4081 7588 4081 7587 4074 7576
TIME...MOT...LOC 2125Z 270DEG 17KT 4073 7586

Evanego
Special weather statement, Jul 16, 5:32 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
532 PM EDT Fri Jul 16 2021

PAZ012-018-162200-
Northern Centre PA-Northern Clinton PA-
532 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
NORTHERN CLINTON COUNTIES UNTIL 600 PM EDT...

At 532 PM EDT, Doppler radar indicated a strong thunderstorm near
Pine Glen, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Snow Shoe, Clarence, Moshannon, Monument, Glen Union and Orviston.

LAT...LON 4130 7759 4113 7753 4105 7770 4101 7800
      4113 7805 4121 7798
TIME...MOT...LOC 2132Z 249DEG 28KT 4112 7797

Evanego
Special weather statement, Jul 16, 5:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
544 PM EDT Fri Jul 16 2021

PAZ018-019-045-162215-
Northern Centre PA-Southern Clinton PA-Southern Centre PA-
544 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE...
SOUTHERN CLINTON...AND SOUTHERN CENTRE COUNTIES UNTIL 615 PM EDT...

At 544 PM EDT, Doppler radar indicated a strong thunderstorm over
Milesburg, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Bellefonte, Pleasant Gap, Lamar, Lemont, Zion, Houserville, Mill
Hall, Centre Hall, Milesburg, Millheim, Blanchard, Aaronsburg,
Rebersburg, Madisonburg, Bald Eagle State Park, Mackeyville, Howard
and Beech Creek.

LAT...LON 4090 7739 4082 7781 4103 7786 4105 7770
      4115 7750 4114 7749
TIME...MOT...LOC 2144Z 243DEG 24KT 4096 7776

Evanego
Special weather statement, Jul 16, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT Fri Jul 16 2021

PAZ019-026-027-045-162230-
Southern Clinton PA-Huntingdon PA-Mifflin PA-Southern Centre PA-
601 PM EDT Fri Jul 16 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHERN CLINTON...
HUNTINGDON...MIFFLIN...AND SOUTHERN CENTRE COUNTIES UNTIL 630 PM
EDT...

At 601 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Glen Union to Lamar to Whipple Dam State
Park. Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lock Haven, Carroll, Woodward, Boalsburg, Pleasant Gap, Lamar,
Burnham, Zion, Mill Hall, Milroy, Avis, Dunnstown, Flemington, Centre
Hall, Castanea, Yeagertown, Millheim, Blanchard, Reedsville and
Aaronsburg.

LAT...LON 4120 7730 4118 7729 4118 7727 4108 7718
      4107 7714 4105 7714 4085 7736 4082 7735
      4064 7750 4065 7790 4098 7765 4106 7769
      4121 7732
TIME...MOT...LOC 2201Z 260DEG 21KT 4119 7765 4099 7756 4068 7785

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:40 PM EDTSpecial Weather StatementCTPWarren50 min
Jul 16, 1:22 PM EDTFlood WatchCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more21 min
Jul 16, 1:46 PM EDTFlash Flood WatchCTPAdams, Cameron, Clinton, Columbia, Dauphin, Elk and 12 more32 hr
Jul 16, 1:59 PM EDTSpecial Weather StatementCTPMontour31 min
Jul 16, 2:05 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan2 hr
Jul 16, 2:18 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter42 min
Jul 16, 2:29 PM EDTSpecial Weather StatementCTPMontour31 min
Jul 16, 2:52 PM EDTSpecial Weather StatementCTPPotter23 min
Jul 16, 2:59 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Jul 16, 2:59 PM EDTSpecial Weather StatementCTPColumbia31 min
Jul 16, 3:14 PM EDTSpecial Weather StatementCTPPotter31 min
Jul 16, 3:19 PM EDTSpecial Weather StatementCTPMontour26 min
Jul 16, 3:22 PM EDTSpecial Weather StatementCTPJuniata, Perry38 min
Jul 16, 3:54 PM EDTSpecial Weather StatementCTPClearfield36 min
Jul 16, 4:07 PM EDTSpecial Weather StatementCTPClearfield38 min
Jul 16, 4:11 PM EDTSevere Thunderstorm WarningCTPClearfield49 min
Jul 16, 4:18 PM EDTSpecial Weather StatementCTPTioga42 min
Jul 16, 4:20 PM EDTFlash Flood WarningCTPColumbia, Montour, Northumberland, Union85 min
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningCTPClearfield46 min
Jul 16, 4:30 PM EDTSevere Thunderstorm WarningCTPTioga45 min
Jul 16, 4:47 PM EDTSevere Thunderstorm WarningCTPLycoming43 min
Jul 16, 4:57 PM EDTSpecial Weather StatementCTPClinton33 min
Jul 16, 4:59 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga2 hr
Jul 16, 5:10 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jul 16, 5:13 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming32 min
Jul 16, 5:25 PM EDTSpecial Weather StatementCTPCarbon20 min
Jul 16, 5:31 PM EDTFlash Flood WarningCTPSullivan108 min
Jul 16, 5:32 PM EDTSpecial Weather StatementCTPClinton28 min
Jul 16, 5:44 PM EDTSpecial Weather StatementCTPCentre31 min
Jul 16, 6:02 PM EDTSevere Thunderstorm WarningCTPSullivan45 min
Jul 16, 6:31 PM EDTSpecial Weather StatementCTPUnion29 min
Jul 16, 6:52 PM EDTSpecial Weather StatementCTPColumbia23 min
Jul 16, 6:57 PM EDTSpecial Weather StatementCTPUnion33 min
Jul 16, 7:15 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Union2 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.